Food and Medicine: Do they mix well?

Medicines and nutrients when intermingle in our body can alter each others effectiveness. It is very important to know their effect on one another especially in people who are on prolonged medication or those who need lifelong supplementation of nutrients.

A medicine can interact with foods or nutrients present in foods in several ways and can change the way a nutrient is absorbed or utilized by the body. Similarly nutrients present in the diet can affect medicines by altering their metabolism which can lead to medications working faster, slower or can even create hindrance in their working.

All this possibly means that medicines may lead to nutritional deficiencies or that your diet may change how a medication works. But this does not mean that if you are taking a medication you need to use a dietary supplement. A medication for a short time, say a week or ten days, is not going to affect you adversely. However, long term usages for months or years might affect your nutritional status.

How does a Medicine affect Nutritional Status?

Medicines might decrease appetite: Several cancer medications and treatments may cause nausea, vomiting, and dry mouth resulting in poor food intake.

Medicines might decrease absorption of certain nutrients: e.g. Laxatives: can decrease absorption of many vitamins and minerals because they increase the movement of food in intestines causing poor nutrient absorption.

Certain antacids: can prevent phos­phorus from being absorbed and used by the bones. Long term usage could result in muscle weakness and osteomalacia (soft, brittle bones and severe pain in walking).

Some cholesterol lowering medications reduce cholesterol by removing bile acids (derived from cholesterol). Bile acids are needed to absorb fat-soluble vitamins (A, D, E, and K). Lesser quantity of bile acids in the body can reduce absorption of these vitamins and their subsequent deficiencies.

Medicines may slow down nutrient production: Our body synthesizes certain nutrients like Vitamin K and B12 in the intestines with the help of friendly bacteria. Antibiotics kill these friendly bacteria along with the harmful ones which decreases the amount of vitamins produced in the intestine.

Medicines may increase loss of nutrients: Diuretics remove excess fluid from the body. While removing fluids they may also remove electrolytes (sodium, potassium, chloride) along with them. Potassium is very important in proper functioning of the heart and other muscles whereas sodium is required for entry of glucose inside the cell.

How does a Nutrient increase / decrease the effectiveness of Medicines?

Food can increase or decrease the absorption of a medicine. Absorbing less than the required amount may decrease the effect and absorbing more increases the chances for overdose. It is important to read the instructions either mentioned on the medicine or the medicine should be taken as per physician’s directions because some medicines should be taken with food, some on an empty stomach and some need to be taken few hours after eating. A flaw in following the directions can lead to over / under dosage.

Also the type of food or beverage consumed with the medicine can affect its absorption. A medicine should be taken with water because soft drinks or juices might decrease a medicine’s effectiveness. Certain supplements are advised to be taken with other beverages e.g. calcium with milk and iron with citrus juices to enhance their absorption.

Who are at risk of these interactions?

  • People taking two or more medications at the same time
  • Those who don’t follow proper directions for having the medicine
  • People who need to take medications for long periods of time

How to Lower the Risk of these interactions?

  • Eat a balanced diet
  • Follow directions on how to take medicines
  • Do not self medicate, be it prescription medicines, over the counter medicines or dietary supplements
  • Read warning labels
  • Tell your doctor about the medicines, herbal products or supplements you are taking at the time of consultation. Also the physician should be told about any allergies you have with any class of drugs.

 The crux is to follow the guidelines of the physician to avoid any overdose of a medicine or deficiency of any nutrient inside our bodies.  

Advertisements

Leave a Reply